Alert archive / Pennsylvania / Winter Storm Warnings in 2009
Winter Storm Warning 3, NWS State College, PA
NWS State College, PA issued this winter storm warning at Jan 27, 2009, 11:40 AM EST for 33 counties in Pennsylvania. It took effect at Jan 27, 2009, 6:00 PM EST. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2009, 11:40 AM EST (16:40 UTC)
- In effect from
- Jan 27, 2009, 6:00 PM EST
- Expired
- Jan 28, 2009, 6:49 PM EST
- In force
- 25 hr
- Issued by
- NWS State College, PA
All 33 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA
The radar
The State College radar (KCCX), 43 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 4.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KCTP 271640 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1140 AM EST TUE JAN 27 2009 .LOW PRESSURE ORGANIZING OVER THE SOUTHERN MISSISSIPPI VALLEY WILL TRACK NORTHEAST TOWARD PENNSYLVANIA OVER THE NEXT 36 HOURS...SPREADING A HEAVY SNOWFALL ACROSS NORTHERN PENNSYLVANIA TONIGHT AND WEDNESDAY. ACROSS MUCH OF CENTRAL AND SOUTHERN PENNSYLVANIA...SEVERAL INCHES OF SNOW OVERNIGHT WILL BE FOLLOWED BY A SEVERAL HOUR PERIOD OF SLEET AND FREEZING RAIN WEDNESDAY MORNING INTO WEDNESDAY AFTERNOON. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-281200- /O.UPG.KCTP.WS.A.0003.090127T2300Z-090129T0100Z/ /O.NEW.KCTP.WS.W.0003.090127T2300Z-090129T0100Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 1140 AM EST TUE JAN 27 2009 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND MIXED PRECIPITATION...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. DEVELOPING LOW PRESSURE...OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE NORTHEAST TOWARD PENNSYLVANIA TONIGHT AND WEDNESDAY. SNOW WILL OVERSPREAD ALL OF CENTRAL PENNSYLVANIA AND THE WESTERN MOUNTAINS OF THE STATE EARLY THIS EVENING. THE START OF THE SNOW MAY BE AS EARLY AS 5 PM ACROSS THE LAUREL HIGHLANDS...BUT AS LATE AT 9 OR 10 PM ACROSS MOUNTAINS TO THE NORTHEAST OF WILLIAMSPORT. THE SNOW WILL FALL HEAVY AT TIMES LATE TONIGHT UNTIL AROUND DAYBREAK WEDNESDAY ACROSS MUCH OF CENTRAL PENNSYLVANIA...AND WILL HAVE A HIGH IMPACT ON THE MORNING COMMUTE WHEN PRECIPITATION RATES ARE EXPECTED TO BE THE GREATEST. SIMILAR TO SEVERAL PREVIOUS STORMS THIS WINTER SEASON THAT HAVE TAKEN A NEARLY IDENTICAL TRACK...A SHALLOW LAYER OF ABOVE FREEZING AIR LOCATED AT SEVERAL THOUSAND FEET ABOVE THE GROUND WILL SURGE NORTH AS FAR AS INTERSTATE 80 DURING THE LATE MORNING HOURS WEDNESDAY. A CHANGEOVER FROM SNOW...TO MAINLY SLEET AND FREEZING RAIN WILL OCCUR ACROSS THE SOUTHERN HALF OF THE STATE BETWEEN 4 AND 8 AM...WITH SIGNIFICANT ICING FROM FREEZING RAIN POSSIBLE WEDNESDAY MORNING. STORM TOTAL SNOWFALL PRIOR TO THE CHANGEOVER IN PLACES SUCH AS ALTOONA...CHAMBERSBURG HARRISBURG AND LANCASTER WILL RANGE FROM 2 TO 4 INCHES. ACROSS THE CENTRAL MOUNTAINS AND MIDDLE SUSQUEHANNA VALLEY...4 OR 5 INCHES OF SNOW WILL LIKELY BE FOLLOWED BY A 6 TO 8 HOUR PERIOD OF SLEET WITH SOME FREEZING RAIN MIXED IN. THE REGION NEAR AND TO THE NORTH OF INTERSTATE 80 WILL SEE A TOTAL OF 5 TO 9 INCHES OF SNOW FROM LATE TONIGHT THROUGH LATE WEDNESDAY. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...WEATHER.GOV/STATECOLLEGE. $$ LAMBERT/TYBURSKI/RADZANOWKI
6 follow-up statements
000 WWUS41 KCTP 280211 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 911 PM EST TUE JAN 27 2009 .HEAVY SNOW IS EXPECTED ACROSS NORTHERN PENNSYLVANIA OVERNIGHT AND WEDNESDAY. CENTRAL AND SOUTHERN SECTIONS OF PENNSYLVANIA WILL SEE A FEW TO SEVERAL INCHES OF SNOW BE FOLLOWED BY A SEVERAL HOUR PERIOD OF SLEET AND FREEZING RAIN OVERNIGHT THROUGH MIDDAY WEDNESDAY. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-281200- /O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 911 PM EST TUE JAN 27 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST WEDNESDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST WEDNESDAY. SNOW WILL CONTINUE OVERNIGHT ACROSS CENTRAL AND NORTHERN PORTIONS OF CENTRAL PENNSYLVANIA...WHILE SOUTHERN AREAS WILL SEE A GRADUAL MIX WITH AND CHANGEOVER TO SLEET AND FREEZING RAIN. CENTRAL AND NORTHERN SECTIONS WILL SEE 3 TO 5 INCHES OF SNOW ACCUMULATION BY MORNING...WITH SOUTHERN AREAS GENERALLY RANGING FROM A COATING TO 3 INCHES. BY DAWN...THE SNOW TO SLEET TRANSITION LINE IS EXPECTED TO HAVE REACHED INTO CENTRAL CLEARFIELD...CENTRE AND SOUTHERN LYCOMING COUNTIES WITH SNOW CONTINUING TO THE NORTH. TO THE SOUTH...SLEET WILL MIX WITH AND CHANGE OVER TO FREEZING RAIN...ESPECIALLY SOUTH OF STATE ROUTE 22. A SIGNIFICANT ACCRETION OF ICE EXCEEDING ONE QUARTER INCH IS LIKELY OVER THE LAURELS HIGHLANDS AND SOUTH CENTRAL MOUNTAINS THROUGH MID MORNING WEDNESDAY. STORM TOTAL SNOWFALL PRIOR TO THE CHANGEOVER IN PLACES SUCH AS ALTOONA...CHAMBERSBURG HARRISBURG AND LANCASTER WILL RANGE FROM 2 TO 4 INCHES. ACROSS THE CENTRAL MOUNTAINS AND MIDDLE SUSQUEHANNA VALLEY...4 OR 5 INCHES OF SNOW WILL LIKELY BE FOLLOWED BY A 6 TO 8 HOUR PERIOD OF SLEET...EVENTUALLY MIXING WITH OR EVEN CHANGING TO FREEZING RAIN. THE REGION NORTH OF INTERSTATE 80 WILL SEE BETWEEN 5 TO AS MUCH AS 9 INCHES OF SNOW OVERNIGHT THROUGH LATE WEDNESDAY. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT... WEATHER.GOV/STATECOLLEGE. $$ DEVOIR
000 WWUS41 KCTP 281000 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 500 AM EST WED JAN 28 2009 .LOW PRESSURE...LOCATED OVER EASTERN KENTUCKY EARLY THIS MORNING...WILL TRACK NORTHEAST THROUGH PENNSYLVANIA TODAY. THIS SYSTEM WILL PRODUCE A WINTRY MIX ACROSS CENTRAL PENNSYLVANIA...WHICH WILL TAPER OFF BY LATE IN THE DAY. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-282200- /O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 500 AM EST WED JAN 28 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING. A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL FALL OVER THE STATE TODAY...AS A STORM SYSTEM TRACKS NORTHEAST ALONG THE SPINE OF THE APPALACHIANS. MAINLY SNOW WILL FALL OVER THE NORTHWEST MOUNTAINS...WHERE AROUND 8 INCHES SHOULD ACCUMULATE BY LATE TODAY AROUND WARREN. SNOWFALL AMOUNTS FURTHER SOUTH AND EAST WILL GENERALLY RANGE FROM 2 TO 4 INCHES ACROSS MOST OF CENTRAL AND SOUTHERN PENNSYLVANIA...WHERE PRECIPITATION WILL FALL PRIMARILY AS A MIXTURE OF SLEET AND FREEZING RAIN TODAY. ICE ACCRETIONS OF GREATER THAN A QUARTER OF AN INCH ARE EXPECTED ACROSS PARTS OF CENTRAL AND SOUTHERN PENNSYLVANIA...ESPECIALLY OVER THE LAUREL HIGHLANDS NEAR JOHNSTOWN AND SOMERSET. THE WEIGHT OF ICE ON TREE LIMBS AND POWER LINES COULD POTENTIALLY RESULT IN POWER OUTAGES. CONDITIONS ARE LIKELY TO IMPROVE THIS AFTERNOON OVER THE LOWER SUSQUEHANNA VALLEY...AS PRECIPITATION CHANGES TO PLAIN RAIN AROUND HARRISBURG AND LANCASTER. ELSEWHERE...THE WINTRY MIX SHOULD TAPER OFF BY LATE IN THE DAY...AS THE STORM SYSTEM PASSES NORTH OF THE REGION. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT... WEATHER.GOV/STATECOLLEGE. $$
000 WWUS41 KCTP 281441 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 941 AM EST WED JAN 28 2009 .LOW PRESSURE WILL TRACK NORTHEAST THROUGH WESTERN PENNSYLVANIA TODAY. THIS SYSTEM WILL PRODUCE A WINTRY MIX ACROSS CENTRAL PENNSYLVANIA...WHICH WILL TAPER OFF BY LATE IN THE DAY. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-282100- /O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 941 AM EST WED JAN 28 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING. AS OF 930 AM...SNOW CONTINUED TO FALL TO THE NORTH OF AN ASHTABULA OH AND ERIE PA LINE EASTWARD THROUGH ST MARYS...WILLIAMSPORT AND MOUNT POCONO. SO FAR...MOST OF THIS AREA HAS SEEN BETWEEN 3 AND 5 INCHES OF NEW SNOW. OCCASIONAL SNOW WILL CONTINUE ACROSS THE NORTHERN TIER REGION THROUGH THIS AFTERNOON WITH STORM TOTAL SNOWFALL UP TO 8 INCHES IN SOME AREAS BY LATE TODAY. MEANWHILE...A LARGE DRY SLOT HAS NOSED THROUGH SOUTHWEST AND CENTRAL PENNSYLVANIA...SHUTTING OFF THE HEAVY PRECIPITATION BUT PROMOTING A MIX AND CHANGEOVER TO FREEZING RAIN OVER CENTRAL AND SOUTHERN PORTIONS. SEVERAL SOUTHERN TIER LOCATIONS IN SOMERSET AND LANCASTER COUNTIES HAD RECEIVED ONE QUARTER INCH OF ICE BY MID MORNING...AND UP TO AN ADDITIONAL TENTH OF AN INCH OF ICE ACCRETION IS EXPECTED BEFORE TEMPERATURES WARM ABOVE FREEZING BY EARLY AFTERNOON. CONDITIONS WILL IMPROVE THIS AFTERNOON OVER THE LOWER SUSQUEHANNA VALLEY...AS PRECIPITATION CHANGES TO PLAIN RAIN AROUND HARRISBURG AND LANCASTER. ELSEWHERE...THE WINTRY MIX SHOULD TAPER OFF BY LATE IN THE DAY...AS THE STORM SYSTEM PASSES NORTH OF THE REGION. ANY REMAINING SLUSH OR STANDING WATER OVER CENTRAL AND SOUTHERN AREAS WILL FREEZE SOLID OVERNIGHT AS A STRONG SURGE OF COLD AIR ARRIVES BEHIND THE DEPARTING STORM. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT... WEATHER.GOV/STATECOLLEGE. $$ DEVOIR
000 WWUS41 KCTP 281458 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 958 AM EST WED JAN 28 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-282100- /O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 958 AM EST WED JAN 28 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING. AS OF 930 AM...SNOW CONTINUED TO FALL TO THE NORTH OF AN ASHTABULA OH AND ERIE PA LINE EASTWARD THROUGH ST MARYS... WILLIAMSPORT AND MOUNT POCONO. SO FAR...MOST OF THIS AREA HAS SEEN BETWEEN 3 AND 5 INCHES OF NEW SNOW. OCCASIONAL SNOW WILL CONTINUE ACROSS THE NORTHERN TIER REGION THROUGH THIS AFTERNOON WITH STORM TOTAL SNOWFALL UP TO 8 INCHES IN SOME AREAS BY LATE TODAY. MEANWHILE...A LARGE DRY SLOT HAS NOSED THROUGH SOUTHWEST AND CENTRAL PENNSYLVANIA...SHUTTING OFF THE HEAVY PRECIPITATION BUT PROMOTING A MIX AND CHANGEOVER TO FREEZING RAIN OVER CENTRAL AND SOUTHERN PORTIONS. SEVERAL SOUTHERN TIER LOCATIONS IN SOMERSET AND LANCASTER COUNTIES HAD RECEIVED ONE QUARTER INCH OF ICE BY MID MORNING...AND UP TO AN ADDITIONAL TENTH OF AN INCH OF ICE ACCRETION IS EXPECTED BEFORE TEMPERATURES WARM ABOVE FREEZING BY EARLY AFTERNOON. CONDITIONS WILL IMPROVE THIS AFTERNOON OVER THE LOWER SUSQUEHANNA VALLEY...AS PRECIPITATION CHANGES TO PLAIN RAIN AROUND HARRISBURG AND LANCASTER. ELSEWHERE...THE WINTRY MIX SHOULD TAPER OFF BY LATE IN THE DAY...AS THE STORM SYSTEM PASSES NORTH OF THE REGION. ANY REMAINING SLUSH OR STANDING WATER OVER CENTRAL AND SOUTHERN AREAS WILL FREEZE SOLID OVERNIGHT AS A STRONG SURGE OF COLD AIR ARRIVES BEHIND THE DEPARTING STORM. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT... WEATHER.GOV/STATECOLLEGE. $$ DEVOIR
000 WWUS41 KCTP 281950 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EST WED JAN 28 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-290100- /O.CON.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 250 PM EST WED JAN 28 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING. THE TAIL END OF A LARGE WINTER STORM WILL EXIT CENTRAL PENNSYLVANIA THIS EVENING. MOST AREAS REMAIN NEAR OR BELOW FREEZING AND A VARIETY OF PRECIPITATION TYPES WILL LAST THROUGH LATE AFTERNOON BEFORE A COLD FRONT CLEARS THE AREA BEHIND THE DEPARTING STORM. MIXED PRECIPITATION WILL CHANGE TO A BRIEF PERIOD OF SNOW OVER THE WEST CENTRAL MOUNTAINS AND LAUREL HIGHLANDS LATE THIS AFTERNOON. A COATING TO ONE INCH OF SNOW IS POSSIBLE IN SOME AREAS BEFORE PRECIPITATION TAPERS OFF EARLY THIS EVENING. FURTHER TO THE EAST...ACROSS THE CENTRAL AND SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY...AREAS OF FREEZING DRIZZLE AND FREEZING RAIN WILL CONTINUE AND THEN INCREASE IN COVERAGE IMMEDIATELY AHEAD OF THE FRONT. THERE MAY BE A BRIEF MIX WITH SNOW AT THE END...BUT LITTLE OR NO ACCUMULATION IS EXPECTED. LASTLY...ACROSS NORTHERN SECTIONS OF CENTRAL PENNSYLVANIA...PARTICULARLY NORTH OF I-80...AN AREA OF SNOW WILL PUSH ACROSS THE AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS...PRODUCING AN ADDITIONAL INCH OR TWO OF ACCUMULATION AS IT DOES SO. THIS WILL BRING STORM TOTAL ACCUMULATIONS TO BETWEEN 5 AND 8 INCHES IN MOST AREAS. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET... OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT... WEATHER.GOV/STATECOLLEGE. $$ DEVOIR
000 WWUS41 KCTP 282349 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 649 PM EST WED JAN 28 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-290100- /O.CAN.KCTP.WS.W.0003.000000T0000Z-090129T0100Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 649 PM EST WED JAN 28 2009 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE WINTER STORM WARNING. THE THREAT FOR ICE ACCUMULATIONS AND HEAVY SNOW HAS PASSED. A FEW LOCATIONS ACROSS THE NORTHERN TIER AND LAUREL HIGHLANDS MAY PICK UP SOME LIGHT ADDITIONAL SNOW THIS EVENING AND OVERNIGHT. EXPECT GUSTY WEST WINDS TO BRING IN MUCH COLDER AIR THIS EVENING. THIS COULD CREATE ICY CONDITIONS ON THE ROADS AND WALKWAYS THAT WERE JUST PREVIOUSLY WET. $$ DANGELO
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 7:36 AM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Jan 27, 7:36 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 736 AM EST TUE JAN 27 2009 .SYNOPSIS... A DEVELOPING STORM OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST OVER THE NEXT 36 HOURS...TRACKING JUST SOUTH OF PENNSYLVANIA WEDNESDAY AFTERNOON. A COLD FRONT WILL LIKELY MOVE THROUGH PENNSYLVANIA LATE FRIDAY...FOLLOWED BY A RIDGE OF HIGH PRESSURE NEXT WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPSTREAM RADAR SUGGESTS THE SOUTHERN TIER OF PA WILL CONTINUE TO EXPERIENCE OCCASIONAL LGT SNOW EARLY THIS MORNING...AS WEAK WAVE RIDES ALONG BAROCLINIC ZONE STRUNG OUT FROM THE S PLAINS EAST TO THE MID ATLANTIC. LATEST SREF AND UPSTREAM RADAR SUGGEST LGT SNOW WILL TAPER OFF BY LATE MORNING AS WAVE PASSES BY...WITH ADDITIONAL ACCUMS ALONG THE MD BORDER OF AN INCH OR LESS. FOR THE REST OF CENTRAL PA...TDY LOOKS DRY/COLD AS DEVELOPING STORM TAKES SHAPE OVR THE S PLAINS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... SOUTHERN STREAM SHORTWAVE CURRENTLY EMERGING FROM THE SOUTHWEST CONUS...WILL LIFT NE TOWARD PA OVR THE NEXT 24HRS. NATIONAL RADAR ALREADY SHOWING AN EXPANDING AREA OF PRECIP OVR THE S PLAINS AS GULF OF MEXICO MOISTURE BEGINNING TO BE TAPPED. FCST CERTAINTY REMAINS RELATIVELY HIGH THROUGH TONIGHT WITH SNOW OVERSPREADING THE AREA THIS EVENING AS THIS SYS APPROACHES. SREF PLUME DATA AND OPER MODEL SOUNDINGS SUPPORT A CHANGEOVER TO SLEET/FZRA ACROSS SOUTHERN PA LATE TONIGHT AS WARM AIR WORKS IN ALOFT. MODEL DATA BEGINS TO DIVERGE SOMEWHAT ON WED AS EC AND UKMET TRACKING SFC LOW ACROSS CENTRAL PA...INDICATING A LIKELY CHANGEOVER TO ICE/RAIN FOR ALL BUT THE THE NW MTNS. HOWEVER...SREF AND OPER GFS TRACK SFC LOW SOUTH OF PA...INDICATING THE POSSIBILITY OF HVY SNOW ACCUMS ACROSS THE CENTRAL COUNTIES...WITH SIG ICE POSS IN THE SOUTH. BASED ON THIS UNCERTAINTY...WILL KEEP WINT STORM WATCH IN PLACE. ENS DATA CERTAINLY INDICATING THE BEST CHC OF WARNING CRITERIA SNOW WILL BE OVR THE NORTHERN MTNS. HOWEVER...EVEN THERE...GEFS MEAN QPF ONLY 0.6 TO 0.8 INCHES SUGGESTING 24HR SNOW CRITERIA MAY NOT BE MET. OVER THE LOWER SUSQ VALLEY...CASE FOR A WATCH APPEARS THE WEAKEST...AS VIRTUALLY ALL MODEL DATA INDICATING MIXING LATE TUE NITE...FOLLOWED BY RAIN ON WED. DURATION OF FZRA PROBABLY NOT SUFFICIENT TO REACH WARNING CRITERIA OVR THE LOWER SUSQ VALLEY. MODEL SOUNDINGS SUGGEST THE LAUREL HIGHLANDS STAND THE BEST CHC OF EXPERIENCING SIG FZRA ACCUMS...MAINLY BTWN 03Z AND 15Z WED. BEST GUESS AT STORM TOTAL SNOWFALL FROM THIS EVENING THRU WED EVENING IS ARND 6 INCHES FROM I-80 NORTH...TO 1-3 INCHES ALONG THE THE SOUTHERN TIER COUNTIES. SNOWFALL AMTS OVR CENTRAL/SOUTHERN PA REMAIN MOST UNCERTAIN AND LINKED TO EVENTUAL TRACK OF SFC LOW. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... PRECIP SHOULD TAPER OFF WED EVENING...AS STORM PASSES QUICKLY EAST OF PA INTO SOUTHERN NEW ENGLAND. IN IT/S WAKE SCT -SHRA WILL LIKELY LINGER OVR THE ALLEGHENIES THRU THURSDAY AS RESIDUAL MOISTURE ASCENDS THE HIGH TERRAIN. OTHERWISE...PARTIAL CLEARING EXPECTED EAST OF MTNS AS HIGH PRESSURE RIDGE BUILDS INTO THE REGION. MTN SNOW SHWRS COULD ACCOMPANY A COLD FRONT PASSAGE LATE FRIDAY. HOWEVER...SFC RIDGE BUILDS IN QUICKLY SAT...INDICATING LITTLE CHC FOR MUCH LAKE EFFECT. MODERATING TEMPS APPEAR LIKELY SUN/MON AHEAD OF THE NEXT SHORTWAVE. EC ACTUALLY SUGGESTS THE POSSIBILITY OF VERY MILD CONDS...ESP EAST OF MTNS...WITH 850 TEMPS SOARING TO 4C. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... REGIONAL RADAR IMAGERY AND SFC OBSERVATIONS SHOW AN AREA OF SNOW MOVING ACROSS THE SRN MOST 3 TAF SITES JST/AOO/MDT WITH IFR VSBYS BEING REPORTED. RADAR TRENDS SUGGEST THAT IFR CONDS WILL IMPROVE TO MVFR BY MID MORNING. LGT SNOW AND ASSOC LWR CIGS/VIS COULD LINGER ACROSS THE SRN AIRFIELDS /JST/AOO/MDT/ THRU MUCH OF TUES...WHILE AREAS FURTHER NORTH SHOULD STAY DRY/VFR DURING THE DAY. COLD SFC HIGH PRES WILL SLIDE EWD FM THE NRN PLAINS INTO NEW ENGLAND BY TUE EVE. MEANWHILE...MSTR WILL BEGIN TO SURGE NEWD INTO THE COLD AIR AHEAD OF A DEVELOPING LOW PRES SYS OVER THE LWR MS VLY. THIS SYS WILL STRENGTHEN AS IT TRACKS NEWD ALONG THE APPALACHIANS AND INTO NEW ENGLAND WED-THUR...PRODUCING A BROAD AREA OF WINTRY PRECIPITATION AND POOR FLYING CONDS OVER MUCH OF THE REGION. THE WINTRY PCPN WILL MOVE IN FROM THE SOUTHWEST AND BEGIN AS SNOW AROUND 00Z WED...BUT MAY CHANGE TO A WINTRY MIX OF /SN/PL/FZRA/ WED NGT INTO EARLY THURS DEPENDING ON AIRPORT LOCATION AND EXACT STORM TRACK. SOME IMPROVEMENT IS LKLY ACROSS THE CENTRAL AND ERN AIRFIELDS LATER THURS WITH MAINLY VFR INTO THE WKEND. FURTHER WEST...LOW CLOUDS/MVFR MAY LINGER WITH SOME UPSLOPE -SHSN PSBL AS A WEAK CLIPPER-LIKE SYS MOVES ACROSS THE UPPER GRT LKS. && .CTP WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM 6 PM EST THIS EVENING THROUGH WEDNESDAY EVENING FOR PAZ004>006-010>012-017>019-024>028- 033>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...FITZGERALD NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD LONG TERM...FITZGERALD AVIATION...GARTNER/STEINBUGL
Hazardous weather outlook, Jan 27, 5:30 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 530 AM EST TUE JAN 27 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-281030- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 530 AM EST TUE JAN 27 2009 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Winter Storm Warnings in Pennsylvania, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.